Codeine and tramadol can cause life-threatening breathing problems in children, FDA warns

April 20, 2017 | By | Reply More

From the US Food and Drug Administration

Codeine and tramadol are opioid medicines that may be used to treat pain. Codeine is also in some cough and cold remedies.

These medicines can cause life-threatening breathing problems in children.

Some children and adults break down codeine and tramadol into their active forms faster than other people.

That can cause the level of opioids in these people to rise too high and too quickly.

Nursing mothers who are taking codeine or tramadol can pass unsafe levels of opioids to their babies through breast milk. Those infants can become too sleepy, have difficulty breastfeeding, or have serious breathing problems.

That’s why the U.S. Food and Drug Administration is strengthening drug labels for codeine and tramadol to protect children and nursing babies.

Beware of Giving Kids Codeine or Tramadol

The FDA is warning that children younger than 12 shouldn’t take codeine products to treat pain or cough or tramadol to treat pain.

The FDA hasn’t approved tramadol for use in children. Kids younger than 18 shouldn’t take tramadol to treat pain after surgery to remove the tonsils (tonsillectomy) or adenoids (adenoidectomy). (Codeine labeling already warns that children should not be treated for post-surgery pain with codeine in these cases.)

Youths ages 12 through 18 who are obese or have obstructive sleep apnea (blocked airflow during sleep) or a weakened respiratory system shouldn’t take codeine or tramadol. These risk factors can increase their chances of serious breathing problems.

Tramadol is available only for adults and by prescription to treat pain. Codeine products are available by prescription and, in some states, over-the-counter (OTC). Codeine is often combined with acetaminophen in prescription pain medicines and with other cold medicines for treatment of cough.

Alternatives to Codeine and Tramadol

There are several alternatives for pain management in children, which you should discuss with your health care professional or pharmacist.

There are also alternative OTC and prescription medications available for cough. The FDA doesn’t recommend OTC cold and cough medicines for children younger than 2. Even in older children who have colds, coughs are generally mild and go away in a few days, so they may not need to take any medicine.

How to Know if Your Child’s Medicine Has Codeine or Tramadol

Read the label to make sure the medicine doesn’t have codeine or tramadol. Also, ask your health care provider or pharmacist if your medicine has codeine or tramadol

This article appears on the FDA’s Consumer Updates page, which features the latest on all FDA-regulated products.

Updated: April 20, 2017

Category: Child and Youth Health, Drugs, Opioids

Leave a Reply